Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 35, NWS Pueblo, CO

June 14, 1998Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 14, 1998, 8:25 PM MDT for Saguache County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1998, 8:25 PM MDT (02:25 UTC)
Expired
Jun 14, 1998, 9:10 PM MDT
In force
45 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Saguache County, CO

The radar

The Pueblo radar (KPUX), 188 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 2.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 1998-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 1998-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2772 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 150224 RRA
SVRPUB
COC109-150310-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
825 PM MDT SUN JUN 14 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SAGUACHE COUNTY IN SOUTHERN COLORADO

* UNTIL 910 PM MDT

* AT 818 PM MDT...RADAR SHOWED A SEVERE STORM 10 MILES NORTHWEST OF
  CRESTONE OR 13 MILES SOUTHEAST OF SAGUACHE MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED WILL BE OVER OPEN COUNTRY EAST OF HIGHWAY
17 TO NEAR CRESTONE THROUGH 845 PM.  AT THIS TIME...THE MOST LIKELY
SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS.
IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

JK/KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:45 PM MDT, 6 hours 40 minutes earlier.

Area forecast discussion, Jun 14, 1:45 PM MDT, 6 hours 40 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
145 PM MDT SUN JUN 14 1998

THE FORECAST CHALLENGE TONIGHT CENTERS ON CHANCES OF
PRECIPITATION AND MINIMUM TEMPS ON THE PLAINS.

A SHORT WAVE TROUGH IS MAKING ITS WAY THROUGH WESTERLY FLOW INTO
THE CENTRAL ROCKIES THIS AFTERNOON.  AT 1800 UTC THE WAVE
APPEARED TO BE CENTERED NEAR SOUTHWEST WYOMING...WITH LARGE SCALE
ASCENT COVERING A BROAD AREA FROM THE CENTRAL COLORADO ROCKIES TO
THE PLAINS OF MONTANA.  THE GREATEST INSTABILITY DUE TO COLD AIR
ALOFT WAS OVER NORTHWEST COLORADO AND SOUTHWEST WYOMING...WHICH
WAS ALSO WHERE LIGHTNING WAS BEING DETECTED.  THE MOST UNSTABLE
AIR (HIGHEST THETA-E) BELOW 700 MB WAS OVER THE EASTERN PLAINS OF
COLORADO.

THUS...AS THE UPPER WAVE MOVES FARTHER EAST THIS AFTERNOON...THE
CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE OVER SOUTHEAST
COLORADO AS THE AIRMASS CONTINUES TO DESTABILIZE DUE TO COLD
ADVECTION ALOFT.  A WEAK SURFACE HIGH BUILDING INTO NORTHEAST
COLORADO AND WESTERN NEBRASKA WILL ALSO HELP PRODUCE SHALLOW
UPSLOPE OVER THE PLAINS...OR AT LEAST DIMINISH DOWNSLOPE FLOW.
LOW LEVEL MOISTURE IS NOT ABUNDANT...BUT THE LIFT ASSOCIATED WITH
THE UPPER WAVE SHOULD BE ENOUGH TO INDUCE SCATTERED EVENING
SHOWERS AND THUNDERSTORMS FOR MUCH OF THE AREA.  THE SOUTHWEST
PORTION OF THE FORECAST AREA WILL BE LEAST AFFECTED (EASTERN SAN
JUANS AND SAN LUIS VALLEY).

LATER IN THE EVENING...LARGE SCALE SUBSIDENCE SHOULD SET IN
BEHIND THE UPPER WAVE...AND UPSLOPE SHOULD CONTINUE TO WEAKEN
OVERNIGHT AS THE DIURNAL DRAINAGE CYCLE TRIES TO KICK IN.
THUS...CLOUDS MAY KEEP TEMPS UP FOR A PERIOD ON THE PLAINS
TONIGHT...BUT SHOULD CLEAR OUT OVERNIGHT WITH COLD ADVECTION
OCCURRING THROUGHOUT THE NIGHT AS WELL.  THUS...FWC MINIMUM TEMPS
LOOK A LITTLE TOO WARM ON THE PLAINS.  FWC POPS ARE A BIT HIGH AS
WELL CONSIDERING THE LACK OF DEEP MOISTURE.

HAYNES

In the hours before

Local storm report, Jun 14, 4:28 PM MDT, 3 hours 57 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
428 PM MDT SUN JUN 14 1998

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0411 PM    RUSH                      CO   1.00 INCH HAIL
06/14/98   EL PASO
Local storm report, Jun 14, 4:28 PM MDT, 3 hours 57 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
428 PM MDT SUN JUN 14 1998

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0411 PM    RUSH                      CO   1.00 INCH HAIL
06/14/98   EL PASO
Local storm report, Jun 14, 7:59 PM MDT, 26 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
759 PM MDT SUN JUN 14 1998

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0735 PM    25 NNE KIM                CO   .75 INCH HAIL
06/14/98   LAS ANIMAS
Local storm report, Jun 14, 7:59 PM MDT, 26 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
759 PM MDT SUN JUN 14 1998

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0735 PM    25 NNE KIM                CO   .75 INCH HAIL
06/14/98   LAS ANIMAS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:31 PM MDTSevere Thunderstorm WarningPUBLas Animas34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.